Extreme Cold/Wind Chill, Southern Blue Mountains
- When
- December 7, 4:56 PM PST
- Where
- Southern Blue Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.153, -119.262 (the zone’s center; the record gives no point)
A strong Arctic front pushed in from Canada and brought very cold temperatures and dangerous wind chills to the area.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A strong Arctic front pushed in from Canada and brought very cold temperatures and dangerous wind chills to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 7, 2:46 PM PST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PST SAT DEC 7 2013
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. SKIES WERE CLEARING
ACROSS THE AREA AND THIS PATTERN WILL PERSIST INTO TONIGHT AS
OVERNIGHT LOW TEMPERATURES PLUMMET. BY SUNDAY MORNING TEMPERATURES
ACROSS SOME LOCATIONS WILL FALL WELL BELOW ZERO ESPECIALLY ACROSS
CENTRAL OREGON AND ANY WIND WILL MAKE FOR DANGEROUS WIND CHILL
TEMPERATURES. THUS A WIND CHILL WARNING IS IN EFFECT. ANOTHER WEAK
DISTURBANCE IS FORECAST TO BRUSH OUR EASTERN ZONES WITH SOME SNOW
FORECAST SUNDAY AFTERNOON WITH ONLY MINOR ACCUMULATIONS POSSIBLE
MAINLY IN THE AREA MOUNTAINS. THE RAPID MOVING DISTURBANCE WILL BE
REPLACED WITH A WEAKER DISTURBANCE ON MONDAY AND SLIGHTLY WARMER
TEMPERATURES CAN BE EXPECTED. HOWEVER THE TEMPERATURES WILL CONTINUE
TO BE WELL BELOW NORMAL INTO THE BEGINNING OF THE WORK WEEK.
.LONG TERM...TUESDAY THROUGH SATURDAY...AN AMPLIFIED UPPER RIDGE
LOOKS TO BE CENTERED JUST OFFSHORE TUESDAY. THIS RIDGE THEN IS
EXPECTED TO SHIFT EAST OVER THE WESTERN U.S. TUESDAY NIGHT AND
WEDNESDAY. WARM AIR ADVECTION ALOFT AND WEAK WAVES WITHIN THE
NORTHWEST FLOW ALOFT AHEAD OF THE RIDGE SHOULD CREATE SOME CLOUD
COVER OVER THE REGION TUESDAY THROUGH WEDNESDAY. LIGHT SNOW MAY ALSO
DEVELOP DUE TO THE WARM AIR ADVECTION AND DISTURBANCES. AT THIS TIME
THE BEST CHANCES FOR SNOW WILL OVER ALONG AND NEAR THE CASCADES, AND
OVER THE BLUE AND WALLOWA MOUNTAINS. SOME SNOW MAY ALSO REACH THE
BLUE MOUNTAIN FOOTHILLS. THE PATTERN LOOKS TO THEN BECOME MORE
ACTIVE WITH SYSTEMS MOVING IN FROM THE PACIFIC THURSDAY THROUGH
SATURDAY. TIMING OF EACH SYSTEM IS STILL SOMEWHAT UNCERTAIN AT THIS
TIME. THE FIRST SYSTEM LOOKS TO MOVE THROUGH SOMETIME BETWEEN NOON
THURSDAY AND NOON FRIDAY. THE SECOND SYSTEM LOOKS APPROACH LATE
SATURDAY. PRECIPITATION TYPES ASSOCIATED WITH THE FIRST SYSTEM,
THURSDAY/FRIDAY, COULD TURN OUT TO BE QUITE COMPLICATED DEPENDING ON
SYSTEM STRENGTH AND ITS ABILITY TO MIX OUT THE COLD AIR OVER THE
REGION. FOR NOW WILL CONTINUE TO INDICATE SLIGHT CHANCES OF EITHER
SLEET OR FREEZING RAIN MIXED IN WITH THE SNOW AND RAIN WORDING FOR
PORTIONS OF THE AREA THURSDAY AND THURSDAY NIGHT. THE SECOND SYSTEM
SHOULD PRODUCE LOW ELEVATION RAIN AND MOUNTAIN SNOW AS THE COLD AIR
SHOULD BE EITHER MIXED OUT OR GREATLY MODERATED BY THE TIME THAT
SYSTEM ARRIVES. 90
&&
.AVIATION...00Z TAFS...A COLD, DRY AIR MASS WILL SIT OVER THE REGION
THROUGH THE NEXT 24 HOURS. THUS EXPECT CLEAR SKIES OVERNIGHT AT ALL
SITES. A FEW STRATOFRACTUS CLOUDS MAY DEVELOP NEAR KPSC AND KDLS BUT
DO NOT EXPECT THESE TO FORM A CEILING. A WEAK UPPER LEVEL
DISTURBANCE WILL PUSH VARYING AMOUNTS OF MID AND HIGH LEVEL
CLOUDINESS ACROSS THE REGION SUNDAY. LOWEST CIGS WITH THIS CLOUD
COVER SHOULD RUN AROUND 9-10000 FT AGL. WINDS WILL RUN LESS THAN 10
KTS THROUGH MOST OF THIS PERIOD. 90
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT -2 14 -1 23 / 0 10 10 0
ALW 2 14 4 24 / 0 10 10 10
PSC 1 18 1 22 / 0 10 10 0
YKM -1 19 3 25 / 0 10 10 0
HRI -4 16 0 24 / 0 10 10 0
ELN -2 18 0 26 / 0 10 10 0
RDM -15 20 -7 29 / 0 10 10 0
LGD -8 12 -3 21 / 0 20 10 10
GCD -12 12 -7 24 / 0 10 10 10
DLS 3 24 7 30 / 0 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND CHILL WARNING UNTIL 10 AM PST SUNDAY
ORZ041-044-049-050-502-503-505>511.
WA...WIND CHILL WARNING UNTIL 10 AM PST SUNDAY WAZ024-026>030-520-521.
&&
THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/90/90HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 554 AM PST SAT DEC 7 2013 ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-081400- EAST COLUMBIA RIVER GORGE OF OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON- CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON- KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 554 AM PST SAT DEC 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL BE ENDING OVER CENTRAL AND NORTHEASTERN OREGON LATER THIS MORNING. TEMPERATURES WILL BE VERY COLD TONIGHT WITH LOWS ZERO TO 20 BELOW IN MOST LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLD AND DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. A STORM WILL MOVE THROUGH THE REGION LATE WEDNESDAY INTO THURSDAY WITH SNOW SLEET AND FREEZING RAIN.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PST SAT DEC 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HEAVY SNOW 9 W LA PINE 43.67N 121.68W
12/06/2013 M6.0 INCH DESCHUTES OR CO-OP OBSERVER
AT WICKIUP DAM SINCE EARLY THIS MORNING.
0200 PM HEAVY SNOW 4 WSW LA PINE 43.65N 121.57W
12/06/2013 E6.0 INCH DESCHUTES OR TRAINED SPOTTER
RECEIVED 6 INCHES SNOW PAST 12 HOURS. CURRENTLY MODERATE
SNOW AND 10 DEGREES.
0401 PM HEAVY SNOW 5 NNW LA PINE 43.74N 121.54W
12/06/2013 M7.0 INCH DESCHUTES OR TRAINED SPOTTER
7 INCHES OF NEW SNOW ACCUMULATION OVER LAST 12 HRS. HEAVY
SNOW STILL FALLING.
0403 PM HEAVY SNOW 5 N LA PINE 43.74N 121.52W
12/06/2013 M7.0 INCH DESCHUTES OR TRAINED SPOTTER
OBSERVER RECORDED 7 INCHES OF SNOW ACCUMULATION SINCE 8
AM.
0403 PM HEAVY SNOW 5 SW THREE RIVERS 43.76N 121.53W
12/06/2013 E7.0 INCH DESCHUTES OR TRAINED SPOTTER
OBSEVER REPORTED 7 INCHES IN THE PAST 12 HOURS.
0840 PM HEAVY SNOW 4 WSW TYGH VALLEY 45.23N 121.26W
12/06/2013 M4.0 INCH WASCO OR TRAINED SPOTTER
OBSERVER MEASURED 4 INCHES OF SNOW ACCUMULATION.
0840 PM HEAVY SNOW 9 WSW DUFUR 45.42N 121.31W
12/06/2013 M4.0 INCH WASCO OR TRAINED SPOTTER
0BSERVER REPORTED 4 INCHES OF SNOW ACCUMULATION.
0840 PM HEAVY SNOW SW BEND 44.07N 121.31W
12/06/2013 U6.0 INCH DESCHUTES OR PUBLIC
A PUBLIC REPORT OF 6 INCHES OF SNOW IN SOUTHWEST BEND VIA
THE FACEBOOK SOCIAL MEDIA.
0903 PM HEAVY SNOW 1 W THREE RIVERS 43.82N 121.49W
12/06/2013 M6.5 INCH DESCHUTES OR TRAINED SPOTTER
OBSERVER REPORTED 6.5 INCHES OF POWDERY SNOW
ACCUMULATION.
0600 AM HEAVY SNOW LEXINGTON 45.45N 119.69W
12/07/2013 E6.0 INCH MORROW OR PUBLIC
RECEIVED 6 INCHES SNOW PAST 24 HOURS.
0753 AM SNOW 6 W MITCHELL 44.58N 120.27W
12/07/2013 M3.9 INCH WHEELER OR TRAINED SPOTTER
RECEIVED 3.9 INCHES SNOW PAST 12 HOURS. CURRENTLY 4
DEGREES.
0800 AM HEAVY SNOW 4 WSW LA PINE 43.65N 121.57W
12/07/2013 M8.0 INCH DESCHUTES OR TRAINED SPOTTER
RECEIVED 8 INCHES PAST 24 HOURS. CURRENTLY NOT SNOWING
AND 3 DEGREES.
0815 AM SNOW 9 WSW DUFUR 45.42N 121.31W
12/07/2013 E9.0 INCH WASCO OR TRAINED SPOTTER
SPOTTER REPORTED 9 INCHES OF SNOW 13 MILES SW OF DUFUR AT
AN ELEVATION OF 2500 FEET. THEY ALSO REPORTED 4 INCHES OF
SNOW IN THE TOWN OF DUFUR.
0920 AM HEAVY SNOW 6 NNW HEPPNER 45.43N 119.58W
12/07/2013 E9.0 INCH MORROW OR TRAINED SPOTTER
RECEIVED 8 TO 9 INCHES SNOW PAST 24 HOURS. CURRENTLY NOT
SNOWING AND MINUS 2 DEGREES.
0920 AM HEAVY SNOW LEXINGTON 45.45N 119.69W
12/07/2013 E5.0 INCH MORROW OR PUBLIC
GAS STATION CORNER OF HEPPNER HWY AND E STREET RECEIVED
ABOUT 5 INCHES SNOW OVERNIGHT.
&&
AAThe national radar mosaic for the moment the first event began.
22 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479890, 479891, 479892, 479893, 479894, 479895, 479901, 479896, 479897, 479898, 479899, 479902, 479903, 479904, 479905, 479906, 479907, 479908, 479909, 479910, 479911, 479912.